Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 12, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 5, 2015, 1:46 PM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2015, 1:46 PM PDT (20:46 UTC)
- Expired
- Jul 5, 2015, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374
WGUS55 KREV 052046
FFWREV
CAC051-052345-
/O.NEW.KREV.FF.W.0012.150705T2046Z-150705T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
146 PM PDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN MONO COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 445 PM PDT
* AT 144 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER HIGHWAY 120 WEST OF BENTON HOT SPRINGS. FLASH
FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY. EXCESSIVE
RAINFALL OVER THE WARNED AREA MAY CAUSE MUD...ROCKS AND DEBRIS TO
FLOW OVER HIGHWAY 120.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 120 IN THE ADOBE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 3789 11851 3773 11850 3773 11870 3789 11869
$$
BRONG2 follow-up statements
473 WGUS75 KREV 052131 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 231 PM PDT SUN JUL 5 2015 CAC051-052345- /O.CON.KREV.FF.W.0012.000000T0000Z-150705T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONO CA- 231 PM PDT SUN JUL 5 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR SOUTHERN MONO COUNTY... AT 228 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG HIGHWAY 120 WEST OF BENTON HOT SPRINGS HAVE DECREASED...BUT RAINFALL IS PERSISTING OVER THE AREA. FLASH FLOODING WITH MUD AND DEBRIS MAY BE COVERING A PORTION OF HIGHWAY 120. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HIGHWAY 120 WEST OF BENTON HOT SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. REPORT SEVERE WEATHER OR FLOODING BY POSTING ON OUR FACEBOOK OR TWITTER. SEARCH FOR 'NWS RENO'. PICTURES AND VIDEOS ARE VERY HELPFUL. && LAT...LON 3789 11851 3773 11850 3773 11870 3789 11869 $$ BRONG
242 WGUS75 KREV 052237 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 337 PM PDT SUN JUL 5 2015 CAC051-052242- /O.CAN.KREV.FF.W.0012.000000T0000Z-150705T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONO CA- 337 PM PDT SUN JUL 5 2015 ...THE FLASH FLOOD WARNING FOR SOUTHERN MONO COUNTY IS CANCELLED... RAINFALL ALONG HIGHWAY 120 WEST OF BENTON HOT SPRINGS HAS ENDED. HOWEVER...MUD...ROCKS AND DEBRIS MAY STILL COVER A PORTION OF HIGHWAY 120 IN THE ADOBE VALLEY. TRAVELERS SHOULD USE CAUTION. LAT...LON 3789 11851 3773 11850 3773 11870 3789 11869 $$ BRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:53 AM PDT, 10 hours 53 minutes earlier.
Area forecast discussion, Jul 5, 2:53 AM PDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 253 AM PDT SUN JUL 5 2015 .SYNOPSIS... LOW PRESSURE NEAR THE CALIFORNIA COAST WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK. THUNDERSTORM COVERAGE WILL BE MORE ISOLATED TODAY, FOLLOWED BY AN INCREASED CHANCE FOR STRONGER STORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE MONDAY THROUGH THURSDAY. && .SHORT TERM... AREA OF MAINLY LIGHT RAIN CONTINUES OVER NORTHEAST CA-NORTHWEST NV EARLY THIS MORNING, WITH SHORT RANGE GUIDANCE SLOWLY LIFTING THIS RAIN TO THE NORTH DURING THE MORNING HOURS. ELSEWHERE, THE DAY WILL BEGIN WITH LESS CLOUD COVER UNTIL DAYTIME HEATING LEADS TO CUMULUS BUILDUPS WITH SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON. SIGNIFICANT FORCING IS NOT EXPECTED TODAY, SO MOST CELLS WILL LIKELY BE PULSE TYPE WITH BRIEF HEAVY RAINFALL, LOCALLY GUSTY OUTFLOW WINDS AND POSSIBLE SMALL HAIL. FOR MONDAY AND TUESDAY, THE UPPER LOW OFF THE CA COAST WILL PULL MORE MOISTURE AND INSTABILITY INTO THE SIERRA AND WESTERN NV WITH DIFFLUENT SOUTH TO SOUTHEAST FLOW ALOFT. MODEL GUIDANCE HAS BEEN RELATIVELY CONSISTENT WITH KEEPING UPPER LEVEL DIVERGENCE ACROSS EASTERN CA-WESTERN NV, WHICH WOULD LEAD TO STRONGER UPDRAFTS AND MORE ORGANIZED CONVECTION EACH AFTERNOON AND EVENING. WE COULD BE BACK INTO A THREAT FOR FLOODING WITH POTENTIAL FOR CELLS REDEVELOPING OVER SAME AREAS, ALONG WITH AN INCREASED HAIL AND WIND THREAT. MODEL SOUNDINGS APPEAR TO INDICATE ENOUGH CLEARING EARLY IN THE DAY TO ALLOW FOR BETTER DEVELOPMENT OF AFTERNOON STORMS. DAYTIME TEMPERATURES FOR THE NEXT FEW DAYS WILL BE NEAR SEASONAL NORMALS OF LOWER 90S FOR LOWER ELEVATIONS AND 80-85 DEGREES FOR SIERRA VALLEYS. MJD .LONG TERM...WEDNESDAY THROUGH SATURDAY... OPERATIONAL MODELS AND MOST GEFS ENSEMBLE MEMBERS CONTINUE THE TREND FROM PREVIOUS MODEL RUNS OF SLOWLY LIFTING A CLOSED UPPER LOW INTO CALIFORNIA BY MID WEEK THEN OPENING THE LOW AS AN UPPER WAVE BY LATE FRIDAY. THIS WAVE THEN LIFTS NORTH OF THE AREA ON SATURDAY WITH AN INCREASE IN SOUTHWEST FLOW ALOFT. MINOR CHANGES WERE MADE TO THE FORECAST...MAINLY TO START INCREASING POPS OVER THE FAR NORTHERN CWA WEDNESDAY THROUGH FRIDAY. THE RUN TO RUN CONSISTENCY WITH THE OVERALL PATTERN IS PRODUCING A HIGHER CONFIDENCE IN THE PRESENCE OF SHOWERS OVER THE FAR NORTHERN CWA AS A DEFORMATION ZONE COULD POSSIBLY DEVELOP SOMEWHERE TO THE NORTH AND EAST OF THE LOW. PICKING AN EXACT AREA IS DIFFICULT SO WE WILL BE FAIRLY BROAD BRUSHED. THE PRESENCE OF INCREASED CLOUDS EACH DAY AND A POSSIBLE SHIELD OF PCPN COULD LEAD TO LOWER HIGH TEMPERATURES AS WELL. THUS WE WILL START TO DROP THE HIGHS A BIT FOR WEDNESDAY THROUGH FRIDAY...BUT WILL STILL BE ABOVE MOST GUIDANCE. SATURDAY SHOULD BE THE DRIEST DAY OVERALL AS THE WAVE STARTS TO PULL AWAY. WILL LEAVE SOME RESIDUAL POPS OVER THE FAR NORTH...BUT INCREASING SOUTHWEST FLOW ALOFT IS LIKELY TO LIMIT CONVECTIVE POTENTIAL SOUTH OF INTERSTATE 80 THAT DAY. HIGHS SHOULD ALSO BEGIN TO REBOUND TO NEAR OR SLIGHTLY ABOVE AVERAGE AS WELL. 20 && .AVIATION... THUNDERSTORMS ARE EXPECTED OVER WRN NV AND ERN CA EACH DAY THROUGH NEXT FRIDAY. COVERAGE WILL VARY EACH DAY AND THE LOCATION OF THE MOST ACTIVITY IS LIKELY TO VARY. ALL DAYS HAVE THE POSSIBILITY OF GUSTY SURFACE WINDS...SMALL HAIL...TURBULENCE NEAR STORMS AND REDUCED VISIBILITY DUE TO THICK CLOUDS AND HEAVY RAIN. WHILE VFR CONDITIONS ARE EXPECTED OUTSIDE OF STORMS EACH DAY...IN AND NEAR THE STORMS VSBY COULD BE QUITE LOW. ALSO AN ISSUE COULD BE OBSCURED MOUNTAIN TOPS DUE TO RAIN AND CLOUDS. AVIATION INTERESTS ARE ADVISED TO USE EXTREME CAUTION IN AND NEAR THUNDERSTORMS. LATER IN THE WEEK IT IS POSSIBLE THAT A MORE ORGANIZED AREA OF PRECIPITATION WITH SLIGHTLY LOWER CEILINGS IS POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 80. IT IS TOO FAR OUT AT THIS POINT TO PINPOINT THE LOCATION OF LOWER CEILINGS FOR THIS PERIOD...WEDNESDAY AND THURSDAY...SO KEEP CHECKING BACK TO SEE HOW THE PATTERN DEVELOPS. 20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 5, 1:04 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 104 PM PDT SUN JUL 5 2015 CAZ073-052030- MONO CA- 104 PM PDT SUN JUL 5 2015 ...STRONG THUNDERSTORM NORTH OF CROWLEY LAKE... AT 1259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CROWLEY LAKE...MOVING NORTH AT 5 MPH. HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE LIKLEY WITH THIS STORM. ADDITIONAL THUNDERSTORMS ARE BUILDING OVER THE MINARETS AND LOCATIONS JUST EAST OF MONO LAKE. HEAVY RAIN AND HAIL MAY IMPACT TRAVEL ON HIGHWAY 120 AND BACK COUNTY ROADS NORTH OF CROWLEY LAKE...SLOW DOWN AND USE CAUTION WHEN DRIVING THROUGH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CROWLEY LAKE...MAMMOTH-YOSEMITE AIRPORT...CROWLEY LAKE CAMPGROUND... BENTON CROSSING CAMPGROUND...CONVICT LAKE CAMPGROUND...GLASS MOUNTAIN AND JUNCTION U.S 395 AND CA 203. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. BOATERS ON CROWLEY LAKE SHOULD BE PREPARED FOR OUTFLOW WINDS UP TO 45 MPH. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3747 11875 3757 11895 3815 11881 3800 11858 TIME...MOT...LOC 1959Z 201DEG 5KT 3772 11875 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:04 PM PDT | Special Weather Statement | REV | Mono | 26 min |
| Jul 5, 4:43 PM PDT | Special Weather Statement | REV | Lassen | 47 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.